This website is intended for healthcare professionals only.

Hospital Healthcare Europe
Hospital Pharmacy Europe     Newsletter          

Cardiovascular symptoms present in nearly half of cannabis intoxicated patients seen in ED

Cardiovascular symptoms have been identified in nearly half of cannabis intoxicated patients who present at an emergency department

Among patients presenting at an emergency department (ED) with cannabis intoxication, almost half presented with cardiovascular (CV) symptoms according to the findings of a retrospective analysis by researchers from Amsterdam, the Netherlands.

In a study with 10,000 students, cannabis was rated as the most favourable most commonly used tobacco product the past 30 days and also perceived as the least harmful when compared to electronic cigarettes and cigarettes themselves. However, cannabis use is not without risks and one systematic review found that the data from 29 observational studies, suggested an association between cannabis-based product use and cardiovascular disease, with the strongest evidence for ischaemic heart disease. There is also data to suggest that cannabis use is associated with an increased risk of cardiac dysrhythmia, which is rare but may be life-threatening. As a result, there remains some uncertainty over whether patients who present at an ED with cannabis intoxication should undergo a full cardiovascular evaluation.

In the current study, the Dutch team retrospectively analysed data on a convenience sample of all self-reported cannabis-intoxicated adult patients who presented at an Amsterdam ED. Individuals who were intoxicated due to mixed recreational drug use were excluded and presenting symptoms were categorised as either CV-related (e.g., palpitations, chest pain and syncope) or non-cardiovascular (like nausea and vomiting). 

Cardiovascular symptoms and cannabis intoxication

A total of 1689 individuals with a mean age of 31.9 years (62.4% male) were included in the study.

Overall, 47.2% presented with cardiovascular symptoms and which included palpitations (57.6%), chest pain (12.9%) and syncope (36.8%). Among those with CV-related symptoms, 8 had complications including ST elevation myocardial infarction, non-ST elevation myocardial infarction, atrial fibrillation and AV-nodal re-entrant tachycardia. Other ECG abnormalities observed were ischaemic ECG changes, first-degree atrioventricular block, premature atrial complexes, ventricular extrasystoles, prolonged corrected QT interval, and a Brugada type 1 pattern. Fortunately, all of these resolved spontaneously during the observational period.

The authors concluded that while the clinical relevance of cardiovascular symptoms is largely unknown, cannabis-intoxicated patients should have a cardiac evaluation, and symptoms should not just be considered benign.

Citation
Gresnigt F et al. Incidence of cardiovascular symptoms and adverse events following self-reported acute cannabis intoxication at the emergency department: a retrospective study. Emerg Med J 2023

×